Kentucky, 2005

Damaging Wind in Kentucky, July 4, 2005

July 4, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 9:15 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 9:15 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT MON JUL 4 2005

.DISCUSSION...
12Z SOUNDINGS FROM ILN/NASHVILLE SHOW UNSTABLE AIRMASS IN PLACE WITH
CAPES BETWEEN 1500-2500 J/KG AND LI/S FROM -5 TO -6. WEAK SHORTWAVE
ACROSS NRN MS PROGGED BY 12Z NAM TO MOVE INTO CENTRAL TN BY THIS
AFTERNOON WHICH WILL HELP SPARK WIDELY SCATTERED TSRA IN SRN ZONES.
FOR THE REST OF THE REGION...WITH SOUNDINGS SHOWING TRIGGER TEMPS IN
THE UPPER 80S TO NEAR 90...AND CU ALREADY SEEN ON VSBL SAT PICS IN
WESTERN HALF OF THE FORECAST AREA...CANT RULE OUT ISOLATED/WIDELY
SCATTERED CONVECTION. ADDED SLIGHT CHANCE OF TSRA TO EVENING PORTION
OF THE FORECAST AS WELL. ONLY OTHER CHANGES MADE TO THE FORECAST WAS
TO INCREASE HIGH TEMPS A COUPLE OF DEGREES TODAY CONSIDERING LACK OF
CLOUD COVER COMPARED TO YESTERDAY AND HIGHER 1000-850MB THICKNESS
VALUES. ALSO REMOVED MORNING FOG WORDING.
&&

355 AM EDT MON JUL 4 2005

.PREV DISCUSSION...
NO MAJOR CHANGES MADE TO FORECAST. NAM AND NGM MODELS ALL IN GOOD
AGREEMENT REGARDING TUESDAYS FRONTAL PASSAGE. DECIDED TO SLOW UP
PROGRESSION OF FRONT...AS IT APPEARS THE BOUNDARY WILL ELONGATE AND
SLOW SOMEWHAT. GREATEST CHANCE FOR SHOWERS/THUNDERSTORMS APPEARS TO
BE TUESDAY AFTERNOON AND EVENING...WHEN MODEL SOUNDINGS ARE
DEPICTING THE HIGHEST CAPES AND LOWEST LIS...BOTH IN CONJUNCTION
WITH FROPA. WITH WEAK SHORTWAVE APPROACHING FROM THE SOUTH...PER
WATER VAPOR IMAGERY...LEFT IN SLIGHT CHANCE POPS FOR MOST OF CWA FOR
THIS AFTERNOON. WINDS WERE TWEAKED SLIGHTLY TO BETTER REFLECT
PASSAGE OF TUESDAYS SHORTWAVE/FRONT. TEMPERATURES WERE ALREADY IN
VERY GOOD SHAPE AND WERE NOT CHANGED FROM PREVIOUS FORECAST.
EVERYTHING ELSE IN THE FORECAST LOOKED GOOD AND NOT FURTHER CHANGES
WERE MADE.

&&

1135 PM EDT SUN JUL 3 2005

WV IMAGERY SHOWED A SW/V TROUGH AXIS PASSING THROUGH EASTERN KY
ATTM. THIS SW/V HELPED BRING SOME DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS...THAT HAVE DISSIPATED OVER THE PAST HOUR...THOUGH A
COUPLE OF WEAK WANING SHOWERS REMAIN. UPDATE WAS TO HOLD ONTO SLIGHT
CHANCE FOR A FEW MORE HRS AS SW/V TROUGH EXITS THE AREA.
ALSO...ADJUSTED TEMPS SLIGHTLY BASED ON THE LATEST TRENDS TO LOWER
SLIGHT IN GRIDS FOR THE BIG SANDY AREA WHERE SOUTHEAST LOW LEVEL
FLOW HAS LED TO SLIGHTLY LOWER DEWPOINTS. OVERALL...LITTLE CHANGE TO
EXISTING GRIDS WERE MADE. UPDATED GRIDS AND ZONES ARE ALREADY OUT.
&&

505 PM EDT SUN JUL 3 2005

19Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE OVER THE NORTHEAST PORTION
OF THE NATION WHILE WEAK LOW PRESSURE IS IN PLACE OVER THE
SOUTHEAST. FURTHER TO THE NORTHWEST...A LOW AND COLD FRONT ARE
SLOWLY MOVING EASTWARD THROUGH THE CENTRAL PLAINS. SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER EAST KENTUCKY THIS AFTERNOON WITH
A COUPLE APPROACHING SEVERE LEVELS. OTHERWISE...STRONG WARMING
OVERCAME THE MID LEVEL CLOUDS AND SENT TEMPERATURES AGAIN SOARING
INTO THE MIDDLE AND UPPER 80S.

THE MODELS HAVE BEGUN TO COME INTO BETTER AGREEMENT WITH THE PATTERN
ALOFT AND THE SPECIFICS OF THE TROUGH CROSSING THE NORTHERN GREAT
LAKES...AND DEEPENING...MIDWEEK. WITH THE GFS COMING AROUND TO THE
NAM SOLUTION HAVE LEANED HEAVILY TOWARD THE ITS SOLUTION. HAVE
BETTER CONFIDENCE IN THE GFS SCENARIO FOR THE EXTENDED AS WELL. THIS
PROGRESSIVE CLOSED LOW THEN SLIDES EASTWARD AND RIDGING BUILDS INTO
THE CENTRAL PART OF THE COUNTRY AND EXTENDS INTO THE TENNESSEE
VALLEY TO START THE WEEKEND. FOR SUNDAY...A SECOND LOW IS DEPICTED
BY THE GFS TO DROP INTO THE NORTHEAST THAT WILL FLATTEN THE RIDGE A
BIT OVER THE OHIO VALLEY.

SENSIBLE WEATHER WILL FEATURE A FEW STRAY STRONG TO SEVERE
THUNDERSTORMS DISSIPATING LATER THIS EVENING. FOLLOWING SUNSET...
SKIES WILL CLEAR ALLOWING TEMPERATURES TO FALL INTO THE MID 60S BY
SUNRISE ALONG WITH PATCHY FOG IN THE RIVER VALLEYS AND LOCATIONS
THAT SAW RAIN TODAY. EXPECT SOME DIURNAL THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON MONDAY OVER THE HIGHER TERRAIN. HOWEVER...MOST
LOCATIONS WILL BE DRY ALLOWING TEMPERATURES TO MAKE ANOTHER RUN AT
90 DEGREES. A COUPLE OF THE THUNDERSTORMS MAY LINGER INTO THE
EVENING BEFORE A DIURNAL LULL OCCURS THROUGH MIDNIGHT. THE
APPROACHING FRONT WILL THEN RENEW THE CHANCE OF SHOWERS AND
THUNDERSTORMS TOWARD TUESDAY MORNING. THERE IS SOME DISAGREEMENT
WITH THE MODELS ABOUT HOW CLEANLY THE FRONT CAN MOVE INTO KENTUCKY.
FOLLOWING THE NAM...HAVE PLACED HIGHEST POPS DURING THE DAY TUESDAY
WITH LINGERING ACTIVITY INTO THE EVENING. THE FRONT ALSO HAS THE
POSSIBILITY OF INTERACTING WITH SOME TROPICAL MOISTURE DURING
MIDWEEK SO HAVE KEPT A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST THROUGH THURSDAY EVENING. EXPECT DRIER AND SLIGHTLY
COOLER WEATHER FRIDAY AND SATURDAY AS HIGH PRESSURE DROPS INTO
KENTUCKY IN THE WAKE OF THE FRONT AND UPPER LEVEL TROUGH. WILL ALLOW
FOR A CHANCE OF DIURNAL ACTIVITY NEXT SUNDAY AS THE RIDGE WEAKENS
AND THE SFC HIGH MODERATES.

THE MOS NUMBERS CAME IN SIMILAR FOR LOWS AND HIGHS THE NEXT FEW
DAYS. FOR TONIGHT AND MONDAY WENT WITH MORE OF A PERSISTANCE
FORECAST SO ESSENTIALLY ENDED UP A TAD WARMER THAN MOS ON MONDAY AND
SIMILAR TO OUR RTP REPORTS FROM THIS MORNING FOR TONIGHT. FOR MONDAY
NIGHT THROUGH WEDNESDAY THE ARRIVAL OF THE FRONT WILL COMPLICATE
THINGS WITH MILDER LOWS AND A BIT COOLER HIGHS. ENDED UP HALF
STEPPING FORECAST HIGHS TUESDAY AND WEDNESDAY TOWARD THE MET
NUMBERS. WITH POPS...CARRIED AN EARLY SLIGHT CHANCE THIS EVENING
THEN WENT WITH SUB 14 PERCENT POPS UNTIL DIURNAL ACTIVITY RENEWS
MONDAY AFTERNOON. IN GENERAL...LEANED TOWARD THE MET POPS THROUGH
WEDNESDAY.

AS FOR THE GFE/IFPS GRIDS...POPULATED THE DEWPOINT AND WINDS FROM
THE ETA12. THE WINDS CAME IN PRETTY GOOD BUT AS USUAL...HAD TO REIGN
THE DEWPOINTS IN DURING THE AFTERNOONS THE NEXT FEW DAYS. THE REST
OF THE GRIDS WERE IN GOOD SHAPE WITH THE BULK OF THE CHANGES MADE TO
THE EXTENDED WHERE I LOWERED POPS AND SKY COVER FOR THE END OF THE
WEEK. OTHERWISE...JUST FINE-TUNED POPS AND SKY GRIDS FOR DIURNAL
TRENDS THROUGH MONDAY EVENING AND THEN TRACKED THE FRONT THROUGH
DURING THE DAY TUESDAY. TEMPS IN THE SHORT TERM AND EXTENDED LOOKED
GREAT AND AT MOST I JUST NUDGED THEM TOWARD THE ETA12 IN THE NEAR
TERM WHILE PUTTING IN TEMP SPECIFICS FOR OUR CCF AND A FEW OTHER
POINTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HYSELL
Hazardous weather outlook, Jul 4, 7:15 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
815 AM EDT MON JUL 4 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
815 AM EDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY THROUGH THURSDAY NIGHT
AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

The radar

The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
July 4, 3:45 PM EST
Where
Powell County, Stanton
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -83.867

Several trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458293.